MDMA Use on College Campuses

By Kristin A Baryn

SC Contributing Writer

College provides most young adults with their first taste of freedom and responsibility, but it also supplies a haven for experimentation with sex, drugs, and alcohol.

Although experimentation is normal, it sometimes has serious consequences.

For example, this semester, several East Stroudsburg University students overdosed on a new synthetic drug called Molly, or MDMA, which is the main chemical in ecstasy and a Schedule I controlled substance with no medicinal purpose.

The drug can be cut with anything like ketamine (horse tranquillizers), ephedrine, or cocaine.

ESU is not the only university where students are overdosing on this party drug—the number of visits to U.S. emergency rooms involving MDMA has jumped 123 percent since 2004, according to data compiled by the Drug Abuse Warning Network.

With such a high risk of overdose, what attracts people to Molly and what are the effects of taking the drug?

To the young partygoer, Molly has many alluring qualities such as increased energy, euphoria, emotional warmth and empathy, distortions in sensory perception and time—like falling down the rabbit hole into Wonderland.

Imagine getting caught in a rainstorm and being able to feel every individual drop of water caress your body like a highly paid masseuse.

However, perhaps the most seductive aspect of using Molly is the intensified orgasms and the prospective hours of sexual pleasure.

While the drug makes users feel good, it will also cause dehydration, a quickened heartbeat, and dilated pupils.

Molly has become a highly publicized drug, promoted across different genres of music.

Society cannot place full blame on rappers and electronic music, when pop stars like Miley Cyrusa glorifies it in her hit song, “We Can’t Stop” with lyrics such as “We like to party/Hanging with Molly.” It is difficult to combat peer pressure when public role models endorse drinking and doing drugs.

It is important to recognize the warning signs of Molly use and abuse in order to combat this growing epidemic before more students wind up at the Pocono Medical Center for an overdose. High doses of the drug can cause hallucinations, confusion, anxiety, depression, paranoia, and sleep issues.

Look for emerging behavioral issues, slipping grades, new friends replacing old ones, and severe mood swings.

Visible signs include jaw clenching, sweating, muscle tension, and tremors. Some users will lose their appetites, suffer from nausea, blurred vision, faintness, and chills.

Coming down, people can get so low that they may stay in bed for prolonged lengths of time.

An overdose may occur anytime someone takes drugs, but recognizing the signs of a Molly overdose can save a life. During an overdose, the victim can suffer from headaches, tremors, vomiting, collapsing, fainting, loss of control of movement, foaming at the mouth, racing heart or pulse, and difficulty urinating. Death may occur as a result of heart attack or seizures.

When new drugs hit the streets, it is crucial to understand what draws people to it along with the consequences of its use. People would not drink Drano because they know if they ingest enough, they will die.

The same goes for any hazardous chemical, so why put something in your body without knowing what the drug will do to it?

Just because something makes you feel good, does not make it good for you. Remember to ask yourself before engaging in any risky behaviors, “Is a few hours of fun worth dying for?”

Email Kristin at: 

kab4256@live.esu.edu

Leave a comment

Your email address will not be published.